Connecticut, 2005

Damaging Winds in Connecticut, July 19, 2005

July 19, 2005 · NWS OKX · 3 events in 2 counties and zones

Severe thunderstorms developed over Central and Eastern Connecticut in the late afternoon and early evening hours of the 19th. These thunderstorms knocked down several trees which resulted in scattered power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms developed over Central and Eastern Connecticut in the late afternoon and early evening hours of the 19th. These thunderstorms knocked down several trees which resulted in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT TUE JUL 19 2005

.NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)...

SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS
AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE
FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE
GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE
AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED
CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL.

AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W
SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC.
THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE
ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW
IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15
KFT).

SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND
OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF
THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE
LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF
JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW
MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT
THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200
J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR.
MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH
WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING.

OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS
TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS.

TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH
MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80
FOR MINS.
&&

.SHORT TERM (WEDNESDAY AND THURSDAY)...

FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE
HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND
THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH
DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT
INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT
SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN
DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT
BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER
PERIODS.
&&

.AVIATION...
MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON.
PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK
CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS
AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN
WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST
TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY
TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF
NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME
MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB
APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW
MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO
ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS
SHOULD BE VFR BY 08Z.
&&

.MARINE...
WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD.
&&

.HYDROLOGY...
ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS
AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY TODAY...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

PUBLIC...EKSTER
AVIATION...AL
Hazardous weather outlook, Jul 19, 5:29 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
629 AM EDT TUE JUL 19 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
201100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
629 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL
CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN
LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS
EAST OF MORICHES INLET.

HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S
WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS
AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR
VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY.

SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS
EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND
FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS.
AN ISOLATED DAMAGING WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

GOODMAN

In the hours before

Special weather statement, Jul 19, 2:31 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT TUE JUL 19 2005

NJZ003-192000-
BERGEN-
331 PM EDT TUE JUL 19 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN
COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF
RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
TORRENTIAL RAINS AND DANGEROUS LIGHTNING.

MLE
Local storm report, Jul 19, 3:25 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             NORTHVALE               41.01N 73.95W
07/19/2005  0.75 INCH        BERGEN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL AND WINDS ESTIMATED AT 65 MPH

0406 PM     TSTM WND DMG     NORWOOD                 40.99N 73.95W
07/19/2005                   BERGEN             NJ   TRAINED SPOTTER

            TREES AND POWERLINES DOWN

&&

MLE
Local storm report, Jul 19, 3:38 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     YONKERS                 40.95N 73.87W
07/19/2005                   WESTCHESTER        NY   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN

&&

MLE
Special weather statement, Jul 19, 3:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
459 PM EDT TUE JUL 19 2005

CTZ008-192200-
NORTHERN NEW LONDON-
459 PM EDT TUE JUL 19 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NEW
LONDON COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
SOUTH WINDHAM TO COLCHESTER...AND MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NEW LONDON COUNTY...INCLUDING THE CITIES OF
LEBANON...COLCHESTER...BALTIC...SALEM...FITCHVILLE AND
NORWICH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MLE

The radar

The Brookhaven radar (KOKX), 80 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 19, 4:06 PM EST
Where
Middlesex County, Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -72.633

Trees downed from very strong thunderstorm wind gusts.

Thunderstorm Wind, New London

When
July 19, 4:54 PM EST
Where
New London County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -72.267

Numerous trees and power lines downed.

Thunderstorm Wind, Middlesex

When
July 19, 5:50 PM EST
Where
Middlesex County, Deep River
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -72.433

Numerous trees downed by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467664, 5467665, 5467666.